May 26, 1999
How does HIV cause aplastic anemia? Do infected cells produce certain proteins/toxins that can suppress the precursor cells in the bone marrow? Thank you
Response from Mr. Molaghan
Hello HIV causes anemia by a number of probable mechanisms. HIV becomes a "chronic disease" and the "anemia of chronic disease" mechanism gets set in motion where the body cannot utilize its iron stores to make hemoglobin. HIV is also a chronic viral infection and chronic virus infections also lead to anemia. The loss of T helper cells probably also decreases hematopoiesis. Increased productions of cytokines, especially in advanced disease, also likely block marrow production of red cells. Many of the drugs used to treat HIV or its infectious or malignant complications also suppress red cell production. Specific viruses, such as the rare parvovirus infection, can lead to red cell aplasia. Aplastic anemia, however, is a very rare complication of HIV. One of my physician colleagues, Dr. Donald Abrams, states "In 18 years of caring for patients with HIV, I have never seen a case of true aplastic anemia. Such a diagnosis requires severe anemia, neutropenia and thrombocytopenia with marked reduction in marrow precursors and fatty replacement." Many HIV patients with advanced disease may have pancytopenia, decrease in all elements, but not to a degree that constitutes aplasia. Again, drugs, chronic infection, depletion of T cell helper function and cytokines could be related to pancytopenia, as well as hypersplenism in patients with enlarged spleens. Aplastic anemia can follow viral infection, but hepatitis is a more common cause of aplasia than HIV.
amnemia and hip pain
anemia as a complication in hvc treatment..
- Are Swollen Thyroid Glands A Symptom Of Aids?
- Is There Anyway To Tell If You Have Hiv Without Being Tested?
- Why Is Pcr Detection More Sensitive For Hiv Detection?
- Hiv And Early Weight Loss
- Will Two People Infected With Genital Herpes Make Each Others Herpes Worse?
- Will Genital Warts Eventually Go Away And Not Flare Up Again?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.